Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 31, NWS Phoenix, AZ

August 4, 2004Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 4, 2004, 1:24 PM MST for Gila County, Arizona. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 1:24 PM MST (20:24 UTC)
Expired
Aug 4, 2004, 2:30 PM MST
In force
66 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 89 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3402 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 042024
SVRPSR
AZC007-042130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
123 PM MST WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF GLOBE

* UNTIL 230 PM MST

* AT 113 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED JUST SOUTH OF       
  GLOBE. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  INSPIRATION...CUTTER...MIAMI AND CLAYPOOL.

LAT...LON 3325 11091 3325 11061 3384 11038 3390 11089

$$

MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:30 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 4, 10:30 AM MST, 2 hours 54 minutes before
AZZ020>028-CAZ030>033-042245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 AM MST WED AUG 4 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT CENTERED OVER TEXAS WILL SHIFT WEST TO NEW MEXICO
LATE TODAY...TO THE ARIZONA-NEW MEXICO BORDER LATE FRIDAY...AND THEN
OVER ARIZONA BY EARLY NEXT WEEK. WEAK LOW PRESSURE FROM MEXICO IS
EXPECTED TO ENHANCE OF THE CHANCE OF THUNDERSTORMS IN SOUTH CENTRAL
ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT...BUT GENERALLY
LITTLE IF ANY RAIN IS EXPECTED IN THE DESERT AREAS INCLUDING
PHOENIX. OTHERWISE...LIMITED MOISTURE UNDER THE HIGH PRESSURE SYSTEM
WILL CONTINUE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA MAINLY SOUTH AND
EAST OF THE GREATER PHOENIX AREA THROUGH EARLY NEXT WEEK. THE
EXCEPTION WILL BE A TEMPORARY DRYING TREND AGAIN THIS WEEKEND AS THE
UPPER FLOW BECOMES WESTERLY. A DRY SOUTHWEST FLOW WILL PREVAIL OVER
FAR SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA THROUGH EARLY NEXT
WEEK.

&&

.DISCUSSION...
LOWER LEVELS OF THE AIRMASS WERE 3 TO 4 DEGREES WARMER EARLY THIS
MORNING COMPARED WITH THE SAME TIME YESTERDAY MORNING AND THE LOWER
LEVELS WERE ALSO DRIER. MEANWHILE...LATE MORNING TEMPERATURES WERE
CLOSE TO THE SAME AS YESTERDAY...BUT SLIGHTLY LOWER OVER PORTIONS OF
SOUTH-CENTRAL ARIZONA WHERE MID AND HIGH LEVEL CLOUDS FROM THE
SOUTHEAST AND SOUTH WERE MOVING IN. HIGH PRESSURE ALOFT CENTERED
OVER TEXAS WILL SHIFT WEST TO SOUTHERN NEW MEXICO LATE TODAY...TO
THE ARIZONA-NEW MEXICO BORDER LATE FRIDAY...THEN OVER ARIZONA NEXT
WEEK. WEAK LOW PRESSURE FROM MEXICO IS EXPECTED TO ENHANCE OF THE
CHANCE OF THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA TONIGHT WITH BLOWING DUST IN THE DESERT AREAS.
AS WAS THE CASE THIS PAST SATURDAY NIGHT...THUNDERSTORMS ARE
POSSIBLE IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA
TONIGHT...BUT AS WAS ALSO THE CASE THIS PAST SATURDAY NIGHT...LITTLE
IF ANY RAIN IS EXPECTED IN MOST DESERT LOCATIONS...INCLUDING MOST OF
THE GREATER PHOENIX AREA. THUS...THE ZONE FORECASTS FOR THE
SOUTH-CENTRAL ARIZONA DESERT AREAS INCLUDING PHOENIX HAVE A CHANCE
OF THUNDERSTORMS FOR TONIGHT...BUT WITH ONLY A SLIGHT 20 PERCENT
CHANCE OF MEASURABLE RAIN. THE BEST CHANCE OF MEASURABLE RAIN WILL
CONTINUE TO BE OVER THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX
AREA INCLUDING SOUTHERN GILA COUNTY. DRIER AIR FROM THE SOUTHWEST
AND WEST IS EXPECTED AGAIN THIS WEEKEND WITH ONLY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS SOUTH AND EAST OF THE PHOENIX AREA. WITH
THE EXCEPTION OF A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHWEST
ARIZONA EAST OF THE LOWER COLORADO RIVER VALLEY TONIGHT...A
RELATIVELY DRY FLOW OF AIR FROM THE SOUTH AND SOUTHWEST IS EXPECTED
TO KEEP SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA UNDER MOSTLY
CLEAR TO PARTLY CLOUDY SKIES THIS WEEK AND THIS COMING WEEKEND.

IOP #6 FOR THE NAME PROJECT FOR INCREASED RAOBS THROUGH 1200 GMT
TODAY.

IOP #7 FOR THE NAME PROJECT FOR INCREASED RAOBS 1200 GMT THURSDAY
THROUGH 1200 GMT SATURDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

ELLIS
Hazardous weather outlook, Aug 4, 11:27 AM MST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1127 AM MST WED AUG 4 2004

AZZ022-023-050700-
GREATER PHOENIX AREA-NORTHWEST MARICOPA COUNTY-
1127 AM MST WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER PHOENIX AREA AND
NORTHWEST MARICOPA COUNTY.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS...WITH DANGEROUS CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS AND BLOWING DUST TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...WITH DANGEROUS CLOUD TO
GROUND LIGHTNING...STRONG GUSTY WINDS AND BLOWING DUST THURSDAY AND
FRIDAY MAINLY IN THE EVENINGS.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-050700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1127 AM MST WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND THE
TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
AFTERNOON WITH A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING THIS
EVENING. THE MAIN WEATHER HAZARDS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND LIGHTNING...STRONG GUSTY
WINDS AND LOCALLY HEAVY RAIN...DECREASING TO A SLIGHT CHANCE THIS
COMING WEEKEND.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ027-028-050700-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-SOUTHWEST MARICOPA COUNTY-
1127 AM MST WED AUG 4 2004

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS...WITH DANGEROUS CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS AND BLOWING DUST BY LATE THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...WITH DANGEROUS CLOUD TO
GROUND LIGHTNING...STRONG GUSTY WINDS AND BLOWING DUST MAINLY IN THE
EVENINGS.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021-026-050700-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
1127 AM MST WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA AND LA PAZ COUNTIES IN
ARIZONA EAST OF THE LOWER COLORADO RIVER VALLEY.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...WITH DANGEROUS CLOUD TO
GROUND LIGHTNING...STRONG GUSTY WINDS AND BLOWING DUST TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-050700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1127 AM MST WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER VALLEY
IN SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...AND IMPERIAL
COUNTY...EASTERN RIVERSIDE COUNTY...AND JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ELLIS

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.